In case I forget.


Down with Keppra; Up with Trileptal!

Tomorrow I double the Trileptal dosage. So far, it’s been very similar to my experience with the Keppra. I’m very afraid – so scared that two weeks from now I’ll be disassembling again.

This is what happened with the Keppra:

I had hit a wall on Lamictal. It had quit working. The burping had returned quickly to its prior frequency, so Dr. Neuro A said to start taking Keppra and come down off the Lamictal. Did that. Two weeks later, upped the Keppra.

The burping had never responded to the Keppra, and I had experienced a sudden increase in cognitive problems that I already had (I’ve listed them before – most of them have to do with words and visual processing) noticed since the accident. When I increased the Keppra, within a matter of 4-5 days I really degenerated.

The burping was worse than ever before. It was almost constant meaning that a literal 99% of my day was saturated with burping, often long, extremely strong series that made it impossible for me to get air in, and a few times actually caused me to vomit. I couldn’t think straight. I couldn’t remember 5 minutes ago or three days ago. I couldn’t follow a conversation, or remember an appointment. I was losing words left and right. I had become disorganized.

And I experienced three totally new problems: I was getting lost while driving, and I physically couldn’t get words to come out of my mouth. I had the word, but I couldn’t get my voice to push the sound out of my lips. Also, I began having bizarre nerve experiences in two ways. First, random, occasional shocks that were only a second in duration. They felt like an electric needle was being jabbed into me. Very fast, very strong. Usually on my right calf or arm, sometimes on my left leg. Next, on my right upper thigh there is a patch of skin about the size of my hand that, since 1985, has been dead to touch on the surface as the result of damage during surgery to remove my gallbladder. But suddenly it had come alive with sensation. Burning, itching sensation that wouldn’t stop. I scratched it red over and over.

I was totally terrified. Bits and pieces of my brain were going away. I couldn’t make a decision. I couldn’t understand instructions. It reached a crisis point. I met with Dr. Neuro A who did a number of things. She a) took me off the Keppra over a week’s time, said wait two weeks and “if you’re still burping” start taking Trileptal and come back in 8 weeks. b) referred me to the Texas Comprehensive Epilepsy Program at UT Med and Hermann. c) wrote a script for a variety of vitamin b related blood tests, and d) sent me on my way with no guidance or support, dumping me on my Dr. PCP as an easy out.

You see, I was falling apart in her office. I was in tears. I was holding the script for the blood tests in one hand and the paper with the TxCompEpiProg info in the other, crying, utterly unable to figure out what to do. We had just discussed everything I just typed here and she sat there looking at me in my disassembled state. She asked “Why do you look so distressed?” If I hadn’t been so close to just folding up I would have laughed hysterically. My response was “Because I am very distressed!” There was more. We’ll leave it at, it ended badly.

So here I am, ready to up the Trileptal dose. Let’s all watch closely boys and girls, and see if I go away again.

Advertisements

5 Comments so far
Leave a comment

I’m sorry you’re going through all that, it sounds terrible. The Texas Comprehensive Epilepsy Program needs to see you sooner!

Comment by The Neurocritic

I couldn’t agree with you more! I was told I was lucky to only have a 6 week wait for an appointment.

Comment by incaseiforget

i’m sorr you’re going through,my son is 9 month old and he is taking trileptal,since her started taking it,cry a lot at night,and i don’t know if is the medicine,can you tall me about this medecine ,hou you make you feel?thank you and god blessyou

Comment by roxana

Wow,I am so sorry to hear that.I agree with everyone else.The drs in Texas should have seen you much sooner.I am not a dr except someone whose currently on both meds but I think your drs upped and lessened your meds too fast.They should be very careful with meds before increasing or decreasing a medicine.Blessings to you and hope things have worked out by now.

Comment by akamine2525

I’m sorry you went through that. It’s awful when no one listens. When you have Epilepsy it seems unless someone else has it your in a conversation with…they just dont get it!
My story is different. I’ve been taking Trileptal 300mg 8tabs a day. for years. Probably 7. I just added topomax 50mg a day 3 years ago.
I don’t have any side effects. no depression. I would say I’m pretty normal besides my Epilepsy.
IT’S not for everyone, I would pray more that we all be seizure free & need none of this medication …but right now thank the LORD there are meds that work to control us.
I pray you are matched with the right one . Trust God that will happen.
Your friend.

Comment by victoria




Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s



%d bloggers like this: